New Jersey, 2015Lightning Strike in New Jersey, June 6, 2015
June 6, 2015 · NWS PHI · 1 event in 1 county or zone
In spite of a cold front clearing the state by the middle of the morning on the 6th, there was still sufficient instability aloft to trigger scattered thunderstorms into the early afternoon across far southern New Jersey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In spite of a cold front clearing the state by the middle of the morning on the 6th, there was still sufficient instability aloft to trigger scattered thunderstorms into the early afternoon across far southern New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 6, 9:42 AM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 6, 9:42 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1042 AM EDT SAT JUN 6 2015
.SYNOPSIS...
A WEAK COLD FRONT WILL PUSH SOUTH OF THE AREA BY THIS AFTERNOON.
A STRONG HIGH PRESSURE SYSTEM OVER THE GREAT LAKES WILL REACH THE
NORTH ATLANTIC COAST SUNDAY, THEN SHIFT OFFSHORE MONDAY.
A COLD FRONT IS EXPECTED TO CROSS THE REGION TUESDAY BEFORE
DISSIPATING TO OUR SOUTH ON WEDNESDAY. ANOTHER COLD FRONT IS
FORECAST TO APPROACH THE AREA ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOT TOO MANY CHANGES NEEDED TO THE NEAR TERM GRIDS. WEAKENING COLD
FRONT IS STILL SAGGING THROUGH THE REGION AT THIS HOUR AS THE
WINDS HAVE TURNED NORTH-NORTHEAST BEHIND IT. THERE IS STILL SOME
LOW-LEVEL MOISTURE BEHIND THE FRONT TRYING TO PUNCH INTO THE
REGION ALLOWING FOR A THICKENING OF THE CLOUDS, BUT THIS SHOULD BE
MORE OF A TEMPORARY SITUATION AS STRONGER DAYTIME HEATING COMBINED
WITH A BETTER DRY AIR PUSH ADVECTS IN...SCATTERING AND LIFTING OF
THE CLOUDS.
AN UPPER-LEVEL TROUGH ACROSS THE NORTHEAST WILL SHARPEN TODAY AS THE
MAIN PIECE OF ENERGY DROPS NEAR THE AREA THIS MORNING. THIS WILL
ALSO PUSH THE UPPER-LEVEL FEATURE AND ASSOCIATED WEAK SURFACE LOW
THAT IS NOW OFFSHORE FARTHER AWAY DURING THE COURSE OF TODAY. THE
PRESENCE OF THE SHARPENING TROUGH WILL ALLOW FOR COOLING ALOFT AND
THE MODEL GUIDANCE SHOWS SOME INCREASE IN THE INSTABILITY THROUGH
ABOUT THE EARLY AFTERNOON HOURS. THIS SHOULD MAINTAIN AT LEAST SOME
SHOWERS WITH EVEN SOME ISOLATED THUNDER. SPC SSEO ALONG WITH THE NCAR HI-RES ENSEMBLE AND RAP
CONTINUE TO INDICATE THE BETTER CHANCES OF SOME THUNDER IS THIS
AFTERNOON ACROSS THE SOUTHERN AREAS WHERE SOME DEEPER MOISTURE
HANGS ON LONGER COMBINED WITH POCKETS OF ENHANCED HEATING AS SOME
BREAKS IN THE CLOUDS DEVELOP. THE PW VALUES ARE STILL ELEVATED
AND THEREFORE SOME LOCAL DOWNPOURS CAN OCCUR. IF A CONVECTIVE CORE
BECOMES STRONG ENOUGH THROUGH THE DAY ESPECIALLY SOUTH AND EAST OF
PHILADELPHIA, THEN SOME SMALL HAIL CANNOT BE RULED OUT.
AS FOR THE HIGH TEMPERATURES, WE USED AN EVEN BLEND OF THE GFS/NAM
MOS TO START THEN MADE SOME TWEAKS ESPECIALLY ALONG THE COAST DUE TO
THE ONSHORE FLOW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE AXIS OF THE UPPER-LEVEL TROUGH IS FORECAST TO BE TO OUR EAST
TONIGHT, WITH SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTHWEST.
THIS WILL RESULT IN A NORTHEASTERLY LOW-LEVEL FLOW, HOWEVER THE
FORECAST SOUNDINGS SHOW THAT THE AIRMASS BECOMES RATHER DRY
ESPECIALLY ABOVE THE SURFACE. AS A RESULT, WE ARE EXPECTING ANY
CLOUDS TO DISSIPATE FROM NORTH TO SOUTH AND ANY LINGERING CONVECTION
ACROSS THE SOUTHERN AREAS TO END EARLY. DESPITE THE ONSHORE FLOW,
ENOUGH DRY AIR ADVECTION IS FORECAST THAT WE ARE NOT ANTICIPATING
ANY LOW CLOUDS OR FOG.
AS FOR THE LOW TEMPERATURES, WE GENERALLY USED A NAM/GFS MOS BLEND.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE GFS INITIALIZATION LOOKED BETTER THAN THE WRF-NMMB AND ECMWF
AT 500MB WITH AN EQUAL SPLIT BETWEEN THE TWO AT 850MB AND 925MB.
A RETURN OF MORE TYPICAL, REALLY WARMER THAN TYPICAL JUNE WEATHER
IS EXPECTED IN THE LONG TERM.
THE LATEST 00Z GFS IS SLIGHTLY FASTER AND MUCH NOISIER WITH ITS
SHORT WAVES. THIS DOES AGREE IN PART WITH THE SREF AND ABOUT 3 TO
6 HRS FASTER THAN THE NAM. IT IS IN PRETTY GOOD TIMING AGREEMENT
WITH THE GEFS. THIS GOES IN CONTRAST WITH OTHER MEDIUM RANGE MODELS
THAT ARE SLOWER OR EVEN SLOWER THAN BEFORE. THE ECMWF NORTHERN ROCKIES
TROF LOOKED TOO SHARP AT INITIALIZATION. WHILE SLOWER IS USUALLY
BETTER IN THE SUMMER, BECAUSE OF THE SAID INCONSISTENCIES WE SPLIT
THE TIMING DIFFERENCE FOR THE MONDAY EVENING CENTRIC PCPN SHOT.
LATER IN THE LONG TERM WE LEANED MORE WPC'S WAY.
SUNDAY ONE OF THOSE CHAMBER OF COMMERCE DAYS AS LONG AS WE CAN KEEP
THE CURRENT PREDICTED RIDGE AXIS RIGHT OVER OUR CWA. PREDICTED
CONVECTIVE TEMPERATURES ARE WAY OUT OF REACH AND ANY WAA CLOUDS
SHOULD WAIT FOR NIGHTFALL. HAVE TO WATCH THAT ONSHORE FLOW SOUTH,
BUT OTHERWISE, IT SHOULD BE MOSTLY SUNNY WITH NEAR NORMAL MAX
TEMPS. STAT' GUIDANCE LOOKS PRETTY REASONABLE AND WAS FOLLOWED.
SUNDAY NIGHT, FIRST THE NAM IS THE ONLY MODEL THAT BRINGS INSTABILITY
ALOFT AND IS EVEN FASTER THAN THE GFS. THAT'S A RED FLAG IN ITSELF AND
WE CONTINUED NO MENTION OF THUNDER. THEN IT BECOMES A QUESTION AS TO
HOW DEEP INTO OUR CWA TO BRING POPS. WE WERE RATHER CONSERVATIVE
BECAUSE WE REMAIN ON THE DIVERGENT SIDE OF THE PREDICTED 850/925MB JET
THROUGH THE NIGHT EVEN WITH THE FASTER MODELS. DUE TO RELATIVELY
LOW DEW POINTS, WE ALLOWED OUR CWA TO RADIATE SOMEWHAT BEFORE
THICKER CLOUDS ARRIVE.
THE MONDAY THROUGH TUESDAY SYSTEM CARRIES A FAIRLY DECENT FORECAST
TROF FOR JUNE. THIS SHOWS IN THE SYNOPTIC SCALE FIELDS WITH STRONG
MID LEVEL QVEC CONVERGENCE AND THE ENTRANCE REGION OF A STRONG 250MB
JET. FOR EARLY JUNE TOO THE PREDICTED BULK SHEAR AND SWEAT IS WELL
WITHIN SUPPORTIVE RANGE FOR SEVERE THUNDERSTORMS. THE PROBLEM WITH
THAT IS THE PREDICTED CAPE IS NOT SUPERIMPOSED ON THOSE FIELDS WI
OUR CWA DURING THE AFTERNOON. MID LEVEL LAPSE RATES AND PREDICTED
500MB TEMPS ARE NOT VIGOROUS. SHOWS IN THE PREDICTED TT(S) ARE
LESS THAN 50.
EVEN THE FASTEST GFS HAS THE BEST INSTABILITY FOR THE DAY LAGGING AND
CONCENTRATED "LATE" IN THE SOUTHWESTERN PART OF OUR CWA. OTHER MODELS
ARE MORE EVENING CENTERED AND THIS STARTS THE ISSUES WITH THE SUN
SETTING AND UPSTREAM NON HOME GROWN CONVECTION MOVING INTO A LESS
UNSTABLE ATMOSPHERE. THIS IS ALL BEST DEPICTED IN THE CALIBRATED SREF
SEVERE ON SPC'S HOME PAGE. WE ARE CURRENTLY IN A MARGINAL RISK FOR
SEVERE STORMS WITH THE SLIGHT RISK WEST IN THE OHIO VALLEY. REGARDLESS
OF OUR SEVERE WX MAXIMIZING TIMING BEING OFF BY ABOUT SIX HOURS,
PREDICTED PWATS GET TO ABOUT 1.75-2.00 INCHES. HEAVY DOWNPOURS,
EVEN IF THE STORMS WILL BE PROGRESSING SHOULD OCCUR. FOR NOW OUR
HIGHEST POPS IN OUR CWA ARE CENTERED ON MONDAY EVENING. WE DO KEEP
CURRENT POPS FOR TUE DAY GOING UNTIL THE TROF'S STRONG SHORT WAVE
CLEARS OUR LONGITUDE.
DOUBT MONDAY WILL BE AS DREARILY OVERCAST AS SOME OF THE MORE
PESSIMISTIC MODELS ARE PREDICTING. THUS GIVEN FULL SUN POTENTIAL
CLOSE TO 90F, WE ARE AT OR ABOVE THE HIGHER STAT GUIDANCE DATASETSFOR
MAX TEMPS. AIR MASS TUESDAY BEHIND THE FRONT NOT THAT COOLER AT
ALL AND NOT MUCH OF A DROP OFF IN EITHER MIN OR MAX TEMPS.
500MB RIDGE IS PREDICTED TO MOVE INTO OREGON AND THEN EASTWARD BAKING
THE MISSOURI VALLEY. THIS HOT AIR IS PREDICTED TO SPREAD EAST AND
REACH OUR CWA ON THURSDAY AND FRIDAY. WHILE WEDNESDAY SHOULD NOT BE
HUMID, MAX TEMPS WILL STILL BE ABOVE NORMAL. LATEST ECMWF WOULD GIVE
SOME MID 90S FOR MAX TEMPS THU AND FRI. GIVEN ITS BIAS TOWARD OVERDOING
EARLY SUMMER HEAT (ALREADY ONE UNDER ITS BELT FROM LATE MAY),
WE BLENDED CONTINUITY WITH LATEST GUIDANCE TO MEET THIS SOLUTION ABOUT
HALF WAY. MAX TEMPS WERE NUDGED UP TO AT OR NEAR 90F AWAY FROM THE
COAST AND HIGHER TERRAIN. KEPT CONTINUITY OF NOT MANY PCPN CHANCES
WED THRU FRI UNTIL FRI ITSELF AS COLD FRONT COMES CLOSER.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
TODAY...MOSTLY A VFR DAY IS EXPECTED WITH SOME LINGERING MVFR CIGS
NEAR ABE/RDG, AND POSSIBLY MIV/ACY. SOME SHOWERS AROUND ALONG
WITH A FEW MAINLY AFTERNOON THUNDERSTORMS, HOWEVER A VCSH WAS
CARRIED FOR NOW AS CONFIDENCE IS LOWER ON TIMING AND ORGANIZATION.
NORTHERLY WNIDS VEERING TOWARDS THE NORTHEAST, AND INCREASING TO
AROUND 10 KNOTS THROUGH THE AFTERNOON. SOME GUSTS TO 20 KNOTS ARE
POSSIBLE THIS AFTERNOON ESPECIALLY CLOSER TO THE COAST.
TONIGHT...ANY SHOWERS OR THUNDER ENDING EARLY NEAR AND SOUTH AND
EAST OF KPHL, OTHERWISE VFR WITH CLOUDS CLEARING. EAST-NORTHEAST
WINDS LESS THAN 10 KNOTS.
OUTLOOK...
SUNDAY AND SUNDAY NIGHT...VFR CONDITIONS EXPECTED.
MONDAY AND MONDAY NIGHT...PREDOMINATELY VFR, BUT SOME
MVFR/IFR ESPECIALLY IN THE AFTERNOON AND EVENING AS SHWRS AND TSTMS
PRECEDE A COLD FRONT.
TUESDAY...SOME LINGERING PCPN/FOG MVFR OR IFR CONDITIONS POSSIBLE
EARLY. THEN BECOMING MAINLY VFR WITH ONLY MORE WIDELY SCATTERED
SHOWERS OR TSTMS POSSIBLE.
TUESDAY NIGHT AND WEDNESDAY...VFR.
&&
.MARINE...
THE PASSAGE OF A COLD FRONT LATER THIS MORNING WILL MAINTAIN A
NORTHEASTERLY LOW-LEVEL FLOW, ESPECIALLY WITH HIGH PRESSURE
BUILDING IN FROM THE NORTHWEST TONIGHT. THE PRESSURE GRADIENT IS
FORECAST TO TIGHTEN SOME LATER TODAY AND TONIGHT AND THIS SHOULD
ALLOW SOME INCREASE IN THE WINDS. THE WINDS ARE ANTICIPATED TO
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA, ALTHOUGH THE SEAS MAY
BUILD TO ABOUT 5 FEET ESPECIALLY ACROSS THE SOUTHERN COASTAL
WATERS. GIVEN THAT IT GENERALLY LOOKS ON THE MARGINAL SIDE, WE
HELD OFF ON ISSUING AN ADVISORY ATTM.
OUTLOOK...
SUNDAY...NORTHEAST FLOW AROUND SFC HIGH MIGHT BRING SCA CRITERIA
SEAS TO THE OCEAN WATERS. CONFIDENCE NOT HIGH ENOUGH AT THIS
JUNCTURE TO ISSUE AN ADVISORY. LESS OF A CHANCE OVERALL ON SUNDAY
NIGHT AS THE HIGH BUILDS CLOSER TO THE AREA WATERS.
MONDAY THRU TUESDAY MORNING...WINDS VEER TOWARDS THE SOUTH AND THE WINDS
AND WAVES BEGIN TO INCREASE. GUIDANCE TENDS TO BE TOO STRONG UNDER
THESE SCENARIOS. REGARDLESS WE SHOULD COME CLOSE TO SCA CRITERIA AND
TSTMS MIGHT NECESSITATE SPECIAL MARINE WARNINGS.
TUESDAY AFTERNOON THROUGH WEDNESDAY...SUB SMALL CRAFT ADVISORY CONDITIONS
EXPECTED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...GIGI/HEAVENER
NEAR TERM...GORSE/HEAVENER
SHORT TERM...GORSE
LONG TERM...GIGI
AVIATION...GIGI/GORSE/HEAVENER
MARINE...GIGI/GORSE/HEAVENER/MEOLA
Hazardous weather outlook, Jun 6, 2:55 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 AM EDT SAT JUN 6 2015
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-070800-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
355 AM EDT SAT JUN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-070800-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
355 AM EDT SAT JUN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-070800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
355 AM EDT SAT JUN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lightning, Cape May
- When
- June 6, 12:10 PM EST
- Where
- Cape May County, 2.45 mi SSE of Goshen
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -74.845
A lightning strike started a fire at a Middle Township home. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, June 6 to 7, 2015$708,000 · EF1 · 17 events
- Flash Flood in Minnesota, June 6 to 7, 20151 injured · $1,000 · 1 event
- Flash Flooding and Hail in South Dakota, June 6, 20151.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, June 6, 20151 in hail · 4 events
- Hail and Damaging Winds in Iowa, June 6, 201556 kt wind · 4 events
- Flash Flooding and Hail in Nebraska, June 6, 20151 in hail · 4 events
- Flash Flooding and Heavy Rain in Utah, June 6 to 7, 20153 events
- Hail in Nebraska, June 6, 20151.75 in hail · 3 events
- Dense Fog in Virginia, June 6, 20152 events
- Hail in New Mexico, June 6, 20151 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 6, 20152 events
- Hail in Nebraska, June 6, 20151 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579725.